Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2017, 4:29 AM CDT for Buena Vista County, Clay County, Dickinson County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 4:29 AM CDT (09:29 UTC)
- Expired
- May 16, 2017, 5:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:30 AM CDT | TSTM WND GST 70 | Okabena, MN | REPORT VIA SOCIAL MEDIA. |
| May 16, 4:34 AM CDT | TSTM WND GST 59 | Spencer, IA | |
| May 16, 4:37 AM CDT | TSTM WND GST 79 | Lake Park, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS53 KFSD 160929
SVRFSD
IAC021-041-059-MNC063-105-161000-
/O.NEW.KFSD.SV.W.0015.170516T0929Z-170516T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
429 AM CDT TUE MAY 16 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Dickinson County in northwestern Iowa...
Eastern Buena Vista County in northwestern Iowa...
Clay County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Eastern Nobles County in southwestern Minnesota...
* Until 500 AM CDT
* At 428 AM CDT, an area of dieing showers producing very strong
winds was located along a line extending from near Brewster to
near Webb, moving northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Heron Lake around 445 AM CDT.
Lakefield around 450 AM CDT.
Bergen and Kilen Woods State Park around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Dickens, Rossie, Alpha, Wilder, Gillett Grove, Okabena, Rembrandt and
Kinbrae.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4278 9491 4262 9522 4350 9539
4350 9541 4383 9548 4385 9486 4350 9485
TIME...MOT...LOC 0928Z 237DEG 32KT 4366 9542 4292 9505
HAIL...<.75IN
WIND...70MPH
$$
Weisser1 follow-up statement
355
WWUS53 KFSD 161002
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
502 AM CDT TUE MAY 16 2017
IAC021-041-059-MNC063-105-161011-
/O.EXP.KFSD.SV.W.0015.000000T0000Z-170516T1000Z/
Dickinson IA-Buena Vista IA-Clay IA-Jackson MN-Nobles MN-
502 AM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON...EASTERN BUENA
VISTA...CLAY...JACKSON AND EASTERN NOBLES COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However gusty
winds to 55 mph are still possible with these thunderstorms.
LAT...LON 4350 9491 4278 9491 4262 9522 4350 9539
4350 9541 4383 9548 4385 9486 4350 9485
TIME...MOT...LOC 1001Z 237DEG 32KT 4382 9508 4308 9471
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:28 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 16, 3:28 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Sioux Falls SD 328 AM CDT Tue May 16 2017 .SHORT TERM...(Today and Tonight) Issued at 328 AM CDT Tue May 16 2017 Focus today and tonight: - Isolated severe threat this morning with some heavy rain possible, especially in central SD. - A higher threat for severe thunderstorms from about 23z through 6z. - Heavy rain an increasing focus from about midnight tonight into Wednesday. A pair of MCS's ongoing early this morning. One was a weakening area of convection over western IA and western MN. Cloud tops were warming and convection diminishing. However along the nose of the LLJ over parts of east central SD and southwest MN scattered thunderstorms were quickly lifting northeast. The other MCS was closer to the upper level wave over northwest Neb and was heading towards central SD. This area will need to be watched for a little heavy rain as well as isolated severe storms through mid morning. Through mid morning showers and thunderstorms will continue across the area and will need to keep an eye out for southern parts of SD towards east central SD. The wave and mid level LLJ that is likely aiding development of MCS in northwest Neb will aim towards central and parts of se SD this morning before lifting northeast. Not expecting a lot of severe with this feature but it does have a good environment going to help maintain convection through the morning with the potential for some heavy rain and quite a bit of lightning. During the afternoon shower and thunderstorm activity should be at a minimum with weak shortwave ridging ahead of the next piece of energy. Not exactly a strong ridge so will see some potential for thunderstorm development late in the afternoon south an east of a line from about Yankton to Sioux Falls to Windom, which will be the approximate location of the surface boundary. Capping looks to play a role so will keep POPs fairly low until after about 2z to 3z. The flow along and ahead of the front is also not very convergent which might keep thunderstorm chances low until later. By early evening a strong upper level trough will dig into the western High Plains which will back low level flow and should set up a very busy evening and overnight period. If the surface to near surface flow can back soon enough an isolated tornado would be possible over parts of far southeast SD and northwest IA before about 3z. There is the potential for about 2500 J/kg surface based CAPE with strong, balanced, unidirectional shear through about 150mb. After this the 925mb to 850mb layer will likely become the main focus with some of the strongest instability and weakest capping. The threat for severe weather will likely continue through about 6z with the attention then turning towards heavy rain. The backing of the low level winds will turn the advection of the deeper moisture and instability towards south central SD which will likely allow for some back building and heavy rainfall. Looks like a decent potential for some locations to get a couple of inches of rain so a flash flood watch may be needed for late tonight into Wednesday as confidence on location and amounts increases. .LONG TERM...(Wednesday through Monday) Issued at 328 AM CDT Tue May 16 2017 ... Due to ongoing weather, did not make any major changes to the extended.... Increasing rain chances and a cooling trend through the weekend are the main focus over the next following days. Widespread showers and thunderstorms continue on Wednesday as the lead negatively tilted trough lifts northeast, and finally makes its entrance into the area. At this time, the severe weather risk is low due to extended cloud cover and limited diurnal heating. A few general thunderstorms east of I-29 cannot be ruled out, due to weak instability persisting in the afternoon and evening hours. Soundings continue to suggest a deep, and rich boundary layer moisture across the area; therefore, widespread moderate to heavy rain will be the main concern. Models continue to show high QPF values with storm total ranging from 1 to 2 inches of rain by Thursday morning; higher amounts possible. Thursday looks cooler and breezy as cooler air begins to filter in behind the exiting trough. An upper ridge across the Northern Plains and the International Border will result in dry conditions for most of the day. Highs will be from the mid 50s to lower 60s. Rain chances return on Friday as another shortwave from the west Pacific moves into the High Plains. Severe weather potential is limited. Most of the instability will remain further south, thus only rain chances are anticipated. The same pattern of periodic rain showers and isolated thunder persists on Saturday. Unseasonably temperatures are the main impact for the remainder of the week with highs 15 to 20 degrees below normal. Highs will generally be in 50s to mid 60s through this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1254 AM CDT Tue May 16 2017 Area of showers and scattered thunderstorms will move across the area through the early morning hours. Isolated strong wind gusts in excess of 40kt will be possible as the showers approach. Ceilings will largely remain VFR with the showers/storms, but very brief visibility reductions to MVFR will be possible. Additional showers/storms are possible late in this TAF period, mainly along/east of I-29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...05 AVIATION...JH
Hazardous weather outlook, May 15, 8:32 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 832 PM CDT Mon May 15 2017 SDZ050-052-057-058-063-064-170145- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Tonight another round of showers and thunderstorms will be possible. A few of the storms could become strong and capable of producing hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will become likely by Tuesday night into Wednesday but at this time the strongest storms should be along and east of Interstate 29. The main threats for any of these storms will be lightning and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 832 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of thunderstorms is expected to impact the area overnight, beginning near the Missouri River Valley after 11 pm, then lifting northeast across the region through early Tuesday morning. A few of these storms could become severe, and the primary threats will be hail to the size of golf balls, and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for thunderstorms will return again Tuesday afternoon and night, and a few of these storms could be severe as well. The better chance for severe storms should be east of Interstate 29 with tennis ball sized hail and 75 mph wind gusts possible. Additional showers and thunderstorms will be possible Wednesday, but at this time, any storms that develop on Wednesday should not become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:59 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles | 27 min |
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.